Alert archive / Oregon / Red Flag Warnings in 2022

Red Flag Warning 13, NWS Medford, OR

August 4, 2022Modoc County, California; Harney County, Klamath County, Lake County, Oregon

NWS Medford, OR issued this red flag warning at Aug 4, 2022, 1:35 PM PDT for Modoc County, California; Harney County, Klamath County, Lake County, Oregon. It took effect at Aug 5, 2022, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2022, 1:35 PM PDT (20:35 UTC)
In effect from
Aug 5, 2022, 1:00 PM PDT
Expired
Aug 5, 2022, 8:00 PM PDT
In force
7 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Harney County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 194 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2022-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2022-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2406 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WWUS86 KMFR 042035
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
135 PM PDT Thu Aug 4 2022


CAZ285-ORZ624-625-051200-
/O.NEW.KMFR.FW.W.0013.220805T2000Z-220806T0300Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
135 PM PDT Thu Aug 4 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT FRIDAY FOR
ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 285...
624 AND 625...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 1 PM to 8 PM PDT Friday.

* Impacts: Lightning and high fire danger will likely result in 
  new fire starts. Gusty thunderstorm winds could contribute to 
  fire spread. Despite rainfall, initial attack resources could be 
  overwhelmed and holdover fires are possible.

* Affected area: 
  In Northern CA, Fire Zone 285, including Alturas, Canby, the
  Warner Mountains, and portions of Modoc National Forest. 
  In South Central OR, southeastern Fire Zone 624 and southern 625, 
  including Lakeview, Adel, Valley Falls, Hart Mountain National 
  Antelope Refuge, and portions of the Fremont-Winema National Forest. 

* Thunderstorms: Thunderstorm activity may begin in the morning, 
  and continue throughout the day. The most likely time for abundant 
  lighting will be in the afternoon and early evening. 

* View the hazard area in detail at:
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

Avoid tossing burning cigarettes on the ground, parking hot
vehicles on dry vegetation, and using equipment that can cause
sparks. Follow all fire restrictions. Find links to restrictions
at weather.gov/medford/wildfire. One less spark, one less
wildfire.

Gather your fire evacuation kit now. Collect essentials you don't
want to lose and prioritize your checklist. Visit ready.gov/kit
for more information.

Familiarize yourself with your evacuation plan. Where will you go?
How will you get there? Who will you call to let others know your
are safe? Visit ready.gov/wildfires for more information.

A Red Flag Warning does not mean there is a fire. It means that
critical fire weather conditions are either occurring now or will
shortly. These conditions promote rapid spread of fire which may
become life threatening. Evacuate if ordered to, or if a fire
threatens.

&&

$$


Visit us at www.weather.gov/Medford
3 follow-up statements
411 
WWUS86 KMFR 051104
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
404 AM PDT Fri Aug 5 2022

CAZ285-ORZ624-625-052315-
/O.CON.KMFR.FW.W.0013.220805T2000Z-220806T0300Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
404 AM PDT Fri Aug 5 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE
WEATHER ZONES 285...624 AND 625...

* Impacts:  Lightning and high fire danger will likely result in
new fire starts. Gusty thunderstorm winds could contribute to fire
spread. Despite rainfall, initial attack resources could be
overwhelmed and holdover fires are possible.

* Affected area: 
  In Northern CA, Fire Zone 285, including Alturas, Canby, the
  Warner Mountains, and portions of Modoc National Forest. 
  In South Central OR, southeastern Fire Zone 624 and southern 625, 
  including Lakeview, Adel, Valley Falls, Hart Mountain National 
  Antelope Refuge, and portions of the Fremont-Winema National Forest. 

* Thunderstorms: Thunderstorm activity may begin in the morning  
  and continue throughout the day. The most likely time for 
  abundant lighting will be in the afternoon and early evening.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

Precautionary/preparedness actions...

Avoid tossing burning cigarettes on the ground, parking hot
vehicles on dry vegetation, and using equipment that can cause
sparks. Follow all fire restrictions. Find links to restrictions
at weather.gov/medford/wildfire. One less spark, one less
wildfire.

Gather your fire evacuation kit now. Collect essentials you don't
want to lose and prioritize your checklist. Visit ready.gov/kit
for more information.

Familiarize yourself with your evacuation plan. Where will you go?
How will you get there? Who will you call to let others know your
are safe? Visit ready.gov/wildfires for more information.

A Red Flag Warning does not mean there is a fire. It means that
critical fire weather conditions are either occurring now or will
shortly. These conditions promote rapid spread of fire which may
become life threatening. Evacuate if ordered to, or if a fire
threatens.


$$


Visit us at www.weather.gov/Medford
837 
WWUS86 KMFR 052028
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
128 PM PDT Fri Aug 5 2022


CAZ285-ORZ624-625-060300-
/O.CON.KMFR.FW.W.0013.000000T0000Z-220806T0300Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
128 PM PDT Fri Aug 5 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 285...
624 AND 625...

* Impacts: Lightning and high fire danger will likely result in 
  new fire starts. Gusty thunderstorm winds could contribute to 
  fire spread. Despite rainfall, initial attack resources could be 
  overwhelmed and holdover fires are possible.

* Affected area: 
  In Northern CA, Fire Zone 285, including Alturas, Canby, the
  Warner Mountains, and portions of Modoc National Forest. 
  In South Central OR, southeastern Fire Zone 624 and southern 625, 
  including Lakeview, Adel, Valley Falls, Hart Mountain National 
  Antelope Refuge, and portions of the Fremont-Winema National Forest.

* View the hazard area in detail at:
   https://www.wrh.noaa.gov/mfr/HAZARD

$$


Visit us at www.weather.gov/Medford
485 
WWUS86 KMFR 060243
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
743 PM PDT Fri Aug 5 2022

CAZ285-ORZ624-625-060345-
/O.EXP.KMFR.FW.W.0013.000000T0000Z-220806T0300Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
743 PM PDT Fri Aug 5 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 285...
624 AND 625...

Thunderstorms have waned for much of the area. Isolated
thunderstorms continue in southern FWZ 625, but activity is
expected to diminish after sunset.

$$


Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 4, 3:57 AM PDT, 9 hours 38 minutes earlier.

Area forecast discussion, Aug 4, 3:57 AM PDT, 9 hours 38 minutes before
Area Forecast Discussion
National Weather Service Medford OR
357 AM PDT Thu Aug 4 2022

.SYNOPSIS...Multiple synoptic features will take part in
influencing our weather during the forecast period: Persistent
low pressure lingering well offshore, the remnants of what was
Tropical Storm Frank, the Four Corners High, and another low
pressure coming from the northwest and sagging southward into the
Pacific Northwest. Today into Friday, the trough to the northwest
will be the dominant feature. Over the weekend and into early next
week, low pressure that has been meandering well offshore will
approach the region and linger just offshore as the strong Four
Corners High halts any inland progression. This low will move
inland at at some point next week, and differences in timing and
position of this low will significantly impact the details in the
forecast for early next week.

&&

.DISCUSSION...Today through Friday, the forecast area will remain
wedged between the Four Corners High and a trough moving in from
the northwest that will cross the Canadian Providences. As this
trough pushes into the PacNW this morning, it will push the marine
layer inland with stratus expected to make it inland into the
Umpqua Basin. These clouds will burn back to the coast by late
morning, and sunny skies are expected for today. With this trough
in the vicinity, temperatures will be about 5 degrees lower today
compared to yesterday for areas west of the Cascades. Temperatures
similar to yesterday's readings are expected elsewhere as the
Four Corners High keeps it's grip east of the Cascades and across
northern California. Isolated thunderstorms are possible again
this afternoon/evening, focused in similar areas as Wednesday,
mainly southern and eastern Siskiyou County and Modoc County.

In the meantime, the remnants of what was Tropical Storm Frank is
getting swept up into the westerlies, with much of the energy and
moisture being wrapped up into the low that is well offshore. Models
continue to indicate that this moisture/energy will remain far
enough west so that is has a negligible effect on our weather.
However, as a secondary trough rounds the base of the PacNW trough
Friday, some of this moisture does get pulled eastward into the area
Friday afternoon. This combined with instability and a weak trigger
results in isolated thunderstorms across a more widespread area
Friday afternoon/evening, but still focused across northern
California and east of the Cascades.

Low pressure to the north will linger through Saturday afternoon
before pushing east of the area. This will maintain breezy to gusty
winds during the afternoons through then. Breezy winds are expected
everywhere, but will be strongest east of the Cascades where gusts
of 25 to 30 mph will be common. Though these winds could make for
challenging conditions on current and/or emerging wildfires, it will
help with air quality in the region, specifically for areas west and
north of the McKinney and Yeti fires. Areas near and downwind
however, will continue to see periods of degraded air quality. It
should be noted though that despite the expected improvement in air
quality, there have been almost 3000 lightning strikes since Monday
afternoon and there could a fire that emerges and produces smoke
that can not be accounted for at this time.

With the trough departing to the east on Saturday, the Four Corners
High expands westward and amplifies over the region. Meanwhile, the
offshore low pressure will begin to approach the West Coast. As the
ridge expands, temperatures will trend warmer Saturday into Monday
and we lose any thunderstorm chances during this time. Triple digits
for west side valleys return during this time, peaking on Sunday,
then gradually trend slightly lower as the low pressure offshore
gradually approaches the area.

Beyond the weekend, confidence goes down quite a bit as the forecast
hinges on the timing and location of the approaching low pressure.
Subtle changes in either of these could result in big changes to the
forecast. Conceptually, anytime there is a low pressure offshore,
especially a slow moving one, the concern for thunderstorms is
enhanced. A look at ensemble clusters shows that the GFS is more
progressive (faster to bring the low inland) than the Canadian and
EC models, and this is a typical bias of the GFS model. While the
GFS puts the low in a more ideal location for thunderstorms, other
solutions are farther north or south, which is a less ideal location
but still results in some thunderstorm potential. Given the pattern,
there is likely to be some thunderstorm threat sometime in the
Monday-Wednesday timeframe, but there is minimal confidence in
details regarding timing and location. Until the models come to a
better agreement, thunderstorms have been left out of the forecast
for now. Stay tuned for updates as the time in question draws
nearer, and models converge on a solution. /BR-y

&&

.AVIATION...04/12Z TAFs...Along the coast and just offshore, areas
of MVFR north of Cape Blanco should burn off between 16z and 18z
this morning. VFR is then expected into this evening with patchy IFR
late tonight into Friday morning.

Inland, VFR conditions will continue through the TAF period, except
for MVFR conditions due to reduced visibility in smoke near the
McKinney Fire and Yeti complex. The main concern will be isolated
thunderstorms this afternoon into the evening from southern Siskiyou
County east and northeastward into Modoc and southern Lake counties
that could result in gusty and erratic winds, small hail and
frequent lightning. -DW

&&

.MARINE...Updated 230 AM PDT Thursday, 4 August, 2022....North winds
will continue to increase today then remain strong through Friday
evening. Seas will be steep south of Cape Blanco into this evening.
Seas will then be steep north of Port Orford and very steep to the
south late this evening through Friday evening, with north winds
almost to gale force south of Port Orford.

Conditions are expected to gradually improve Friday night through
the weekend with a dominant fresh northwest swell that may remain
steep into Saturday night. -DW

&&

.FIRE WEATHER...400 AM PDT Thursday, 4 August, 2022...Today into
Saturday, the area will remain wedged between the Four Corners High
to the southeast and a trough to the north. As the trough pushes
into the Pacific Northwest this morning, the marine layer is
expected to push into the Umpqua Basin. While recoveries will
generally be good for most locations, areas of moderate to isolated
poor recoveries are expected across the midslopes and ridges of the
Siskiyou Mountains, including the McKinney and Yeti fires. Isolated
thunderstorms are possible again this afternoon/evening across
similar areas as yesterday (southern and eastern Siskiyou County
eastward into Modoc and the southern portions of Klamath and Lake
Counties).

With an upper trough to the north, expect breezy to gusty winds
across the region, strongest east of the Cascades where gusts of 25
to 35 mph will be common during the afternoons today and Friday.
While it doesn't look like humidities will be a concern with these
winds, the concern lies with the wind's potential effects for any
hold over fires.

Energy coming around the trough to the north will pull in some
moisture from the low pressure offshore and result in a more
widespread potential for isolated thunderstorms Friday
afternoon/evening, though the focus remains east of the Cascades and
across northern California. The Pacific Northwest trough will depart
the area Saturday, and the Four Corners high will expand west and
northward. This will bring a warming and drying trend Saturday into
Monday, and thunderstorm chances fall out of the forecast. In the
meantime, offshore low pressure will approach the West Coast.

Confidence beyond the weekend is low at this point as the forecast
hinges on the timing and location of the approaching low pressure.
Typically this pattern favors thunderstorms, potentially across much
of the area, but there are subtle differences between the models
that would have significant implications on the forecast. The models
have been changing considerably across various runs, but the overall
pattern suggest thunderstorms could return during the Monday to
Wednesday timeframe. For now, thunderstorms remain out of the
forecast, but expect changes over the coming days as models converge
on a solution. /BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...None.

Pacific Coastal Waters...
     Small Craft Advisory until 11 PM PDT Friday for PZZ356-376.
     Hazardous Seas Warning from 8 PM this evening to 11 PM PDT
     Friday for PZZ356-376.
     Small Craft Advisory from 8 PM this evening to 11 PM PDT Friday
     for PZZ350-370.

MNF/DW

In the hours before

Local storm report, Aug 4, 9:06 AM PDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
906 AM PDT THU AUG 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      6 NW YREKA              41.77N 122.72W
08/02/2022                   SISKIYOU           CA   LAW ENFORCEMENT

            *** 1 INJ ***
            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2
            SSW KLAMATH RIVER. FOREST SERVICE
            ROAD/CULVERT WASHED OUT WITHIN MCKINNEY BURN
            BY FLOOD/DEBRIS FLOW. MULTIPLE FIREFIGHTERS
            STRANDED OVERNIGHT. AT LEAST ONE RESCUED
            FROM VEHICLE SWEPT AWAY BY FLOOD, WITH
            NON-LIFE-THREATENING INJURY.

&&

BPN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:53 AM PDTHazardous Seas WarningMFR31 hr

Nearby

Red Flag Warnings in Oregon, 2022Red Flag Warnings in California, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.